Posted by: Cathy | 2009-02-06


Hi thee, I have been on various anti-depressants which all had terrible side effects and am currently on Cymbalta which has helped me the best so far, but this has caused my weight to escalate from around 86 to 117 Kgs over approx 1 year period. How on earth do I get this down? Dieting doesn' t have any impact, neither does exercise. This is making me even more depressed. I cannot leave the medication as I relapse into major depression. What can counteract the weight gain caused by anti-depressants as my doctor advised me that that is normally one of the side effects. I would sincerely appreciate your assistance. Have had all types of bloodtests done for thyroid, and a whole bunch of other things and everything is normal.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Cathy
I am sorry to hear that you suffer from major depression. The unfortunate problem is that antidepressants can cause both weight gain and loss depending on the individual and that depression itself can have both effects too. You cannot stop your medication and yet you are gaining weight steadily. I can only suggest that you discuss the use of Xenical and a very-low-fat diet with your dr. If the Xenical does not interfere with the Cymbalta (which I doubt that it will), then Xenical can help you to start losing weight. Xenical stops you from absorbing fat from the foods you eat so this automatically lowers your energy intake (each gram of fat you don't eat, saves you 37 kJ!). You should use Xenical with a very-low-fat diet to get the best results and also start exercising when you have lost some weight. You could use the Xenical to get you started on the right track and then just stick to the low-fat diet and steadily increase how much and how long you exercise. If you need assistance with a very-low-fat diet it may also be a good idea to see a clinical dietitian (visit the Association for Dietetics in SA Website at: and click on "Find a Dietitian" to find a dietitian in your area).
Holding thumbs that you can now start losing weight.
Best regards

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Cathy | 2009-02-09

Hi LeeAnn
Thank so much for your reply. Let me tell you that since being on Cymbalta I have definitely been eating less which is why I cannot understand that my weight keeps increaing (I' m not worried about what the scale says, I' m worried about the cms and the fat). I went off Cymbalta and believe me, after nearly committing suicide, decided best to rather go back on it for " fatter or thinner" , but even when I wasn' t using it, I' ve never been a big eater - I don' t eat inbetween, don' t nibble etc. I have tried every other anti-depressant on the market and the headaches, aftertaste in the mouth, rashes, aggression (irritability like you cannot believe), nauseau and loss of libido (although that is also happening with the Cymbalta), was evident in all of them and so far, although I don' t feel " happy"  or on cloud 9 with the Cymbalta, I feel a little more in control of my emotions - they are definitely not " happy"  pills. I will definitely try the Xenical as suggested by the Doc and see if it works. Unfortunately I don' t have a medical aid at the moment but was fortunate to also find 2 months supply of Cymbalta in my cupboard. After deciding that the weight gain was getting to much I also stopped using it, but hit a serious low and decided that it was either the weight or my life. I am prepared to try anything at this stage I am so desperate. Even thought about going for the injections but not sure how that would work and what it contains. Please keep in touch and lets see what we can do and if it works. Take care and good luck!

Thanks doc! Will definitely try this.

Reply to Cathy
Posted by: LeeAnn | 2009-02-06

Hi Cathy,
I tell you, this is a debate that can go on forever, i have done anti-depressants over the past 5 years on and off, when i first went onto to them i lost a major lot of weight, went off and the weight piled on, i mean piled on!!! Each time i did the tabs i would put on weight once i was off them. i have done major research and cannot really find any EVIDENCE of why some poeple gain weight, its the strangest thing. I have had a heated debate with my GP about it and he says, we cannot blame the tabs, its what we eat once we are " out"  of depression that causes the weight gain cos you tend to eat more. i really dont know why this is to be honest. i have a 2 months supply of Cymbalta at home which i shoiuld be taking but am really scared i put on weight again, now i read this post and am even more convinced.
you say all your blood tests came back fine, then maybe it is the tabs, are you eating more or do you find you are still eating the same amounts. I believe that the tabs affect our metabolism but again i cannot find any HARD evidence of this, trust me I have done lots of research. Perhaps ask your doc to switch you onto something else. My first year of tabs i was put on Nuzak, they made me lose weight and i really felt great. Good luck, hope i made sense.

Reply to LeeAnn

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.